Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 39, NWS Grand Rapids, MI

May 19, 2018Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at May 19, 2018, 10:33 AM EDT for Kalamazoo County, Michigan. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 10:33 AM EDT (14:33 UTC)
Expired
May 22, 2018, 11:55 AM EDT
In force
3 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kalamazoo County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River near Vicksburg (VCKM4).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

765 
WGUS43 KGRR 191434
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
1033 AM EDT Sat May 19 2018

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.On and off rain is possible into Monday. Total rainfall up to an 
inch is possible. Minor flooding will continue on the Portage River 
near Vicksburg into next week. The following forecast is based on 
observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-201634-
/O.NEW.KGRR.FL.W.0039.180519T1433Z-180521T1500Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180520T1500Z.UU/
1033 AM EDT Sat May 19 2018

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Portage River Near Vicksburg.
* until Monday morning.
* At  4:45 AM Saturday the stage was 5.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue to fall to below flood stage by 
  Monday.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.5 feet 
  on Mar 21 1982.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

63
6 follow-up statements
527 
WGUS83 KGRR 200048
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
848 PM EDT Sat May 19 2018

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.The Portage River will continue hovering above flood stage at 
least through Sunday, and possibly longer.  The following forecast 
is based on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-210247-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180521T1800Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180520T1800Z.UU/
848 PM EDT Sat May 19 2018

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Monday afternoon.
* at  4:45 AM Saturday the stage was 5.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by 
  tomorrow early afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$
556 
WGUS83 KGRR 201510
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1110 AM EDT Sun May 20 2018

...The flood warning continues for the following river in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.The Portage River will gradually fall today. Rain on Monday may
average around a half inch for the area, with local amounts possibly
reaching an inch. This could prolong the flooding along the river.
The following forecast is based on observed and forecast 24 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-211710-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180522T1800Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180521T1200Z.UU/
1110 AM EDT Sun May 20 2018

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Tuesday afternoon.
* The stage was 5.5 feet on Saturday morning.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river level will fall today but will remain 
  above flood stage possibly into Tuesday.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

CAS
398 
WGUS83 KGRR 210056
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
856 PM EDT Sun May 20 2018

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Water levels along the Portage River will continue to gradually fall
tonight. Rain on Monday and Monday night across the river basin may 
average around a half inch for the area, with local amounts possibly 
reaching an inch. This could prolong the flooding along the river.
The following forecast is based on observed and forecast 24 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-220255-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180522T1200Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180521T1200Z.UU/
856 PM EDT Sun May 20 2018

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Tuesday morning.
* at  4:45 AM Saturday the stage was 5.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by 
  Tuesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$
099 
WGUS83 KGRR 211419
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1019 AM EDT Mon May 21 2018

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Rain is expected from today into the overnight hours. Rainfall 
amounts of up to an inch are expected. These rainfall amounts are 
expected to cause little to no rises on the local rivers. The 
rainfall will mainly delay the fall of the river levels.

The following forecast is based on observed and forecast 24 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-221619-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180523T1200Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180522T1200Z.UU/
1019 AM EDT Mon May 21 2018

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Wednesday morning.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.1 feet
  this afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$
847 
WGUS83 KGRR 220217
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1017 PM EDT Mon May 21 2018

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Scattered rain showers will continue overnight and gradually come to 
an end Tuesday morning.  Additional rainfall tonight and Tuesday
morning is not expected to be heavy. Rainfall estimates from radar
indicate that a quarter to a half an inch of rain has fallen the past
24 hours. The following forecast is based on observed and forecast
24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-230417-
/O.EXT.KGRR.FL.W.0039.000000T0000Z-180524T0000Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.180523T0000Z.UU/
1017 PM EDT Mon May 21 2018

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Wednesday evening.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.0 feet
  after midnight tonight.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$
078 
WGUS83 KGRR 221555
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1155 AM EDT Tue May 22 2018

...The Flood Warning has been cancelled for the following river in 
Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.After drizzle ends today, no precipitation is expected through the 
weekend. The half inch to over an inch that fell yesterday into 
today will lead to rises on area rivers. However, only minor 
flooding should occur. The following forecast is based on observed 
and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-221625-
/O.CAN.KGRR.FL.W.0039.000000T0000Z-180524T0000Z/
/VCKM4.1.ER.000000T0000Z.180519T0845Z.000000T0000Z.UU/
1155 AM EDT Tue May 22 2018

The Flood Warning is cancelled for
  the Portage River Near Vicksburg.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast below flood stage with a maximum 
  value of 4.9 feet through this afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
      4211 8544 4208 8547             

$$

63

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 19, 7:50 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 19, 7:50 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 AM EDT Sat May 19 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Sat May 19 2018

Low pressure over Indiana will continue to produce scattered
showers today as it moves slowly north. Another low pressure
system now over the Central Plains will follow on it's heels and
bring more scattered showers Sunday and Monday. High pressure
builds in on Tuesday, ending the shower threat and providing a
stretch of dry weather through the end of next week.

&&

.SHORT TERM...(Today through Monday)
Issued at 330 AM EDT Sat May 19 2018

Highest coverage of rain today will be this morning as showers
continue to lift north ahead of the approaching upper low over srn
Indiana. This afternoon the mid level trough axis will be passing
through and the shower coverage will decrease from west to east.

Low level westerly flow developing off Lk MI in the wake of the
mid level trough leads to a period of decent sfc convergence
along and east of highway 131 for a time this afternoon. We could
see a band of convection developing along this convergence zone
before the sfc trough exits to the east around 6 PM. Models
indicate around 1000 j/kg of MUCAPE developing east/south of
roughly a BTL to LAN line, so will carry a chance of tstms for
this area this afternoon.

A dry period is anticipated tonight with brief shortwave ridging,
but more showers are possible on Sunday, especially south, as
vorticity maxima are shown already coming out of the the central
plains shortwave trough. The main wave takes it's time moving
east and the threat of showers will continue Sunday night and
Monday. We could see an MCS rolling east along the instability
gradient just south of MI on Sunday night and Monday morning if a
low level jet manages to develop, so have included a thunder risk
south of I-96.

.LONG TERM...(Monday night through Friday)
Issued at 330 AM EDT Sat May 19 2018

Weak low pressure moving across southern Lower Michigan will be
responsible for scattered showers and isolated thunderstorms Monday
night. By Tuesday the low will move east of the cwa and high
pressure over southern Canada will drift over the state. That should
produce a couple of dry days before it too moves east.

As the high moves east Thursday night, south flow ahead of an upper
trough and sfc cold front will result in showers develop over the
Mississippi Valley Friday. That area of precipitation will move east
by Saturday and scattered showers and thunderstorms are in the
forecast for the beginning of the weekend.

Highs will be a couple degrees above normal through the period and
should be near 80 by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 750 AM EDT Sat May 19 2018

Widespread IFR and even some LIFR can be expected this morning
with showers and areas of drizzle. Slight improvement in
cigs/vsbys this afternoon with several sites becoming MVFR.
However a period of possible thunder exists around JXN for a few
hours from early to mid afternoon before winds shift westerly
behind a sfc front/trough. It's possible that some of the
terminals will have VFR conditions this evening, but IFR may
settle back in after midnight as areas of stratus/fog reform.

&&

.MARINE...
Issued at 330 AM EDT Sat May 19 2018

The could be a brief period of hazardous winds/waves near Big and
Little Sable points late tonight and Sunday morning due to
northerly flow. Otherwise winds and waves expected to remain below
advisory criteria. Also a chance of some fog over the lake today
and tonight.

&&

.HYDROLOGY...
Issued at 318 PM EDT Fri May 18 2018

River levels are high across southern Lower Michigan. The rivers in
central Lower Michigan are near to a little above normal. No river
flooding is ongoing. We are not expecting significant amounts of
rain, with less than an inch of rain expected through Monday for
most locations. This may lead to a slowdown or pause of the river
level falls.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...04
AVIATION...Meade
HYDROLOGY...63
MARINE...Meade
Hazardous weather outlook, May 19, 4:25 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
425 AM EDT Sat May 19 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
425 AM EDT Sat May 19 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon east of a line
from Kalamazoo to Lansing. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday night and Monday, mainly south
of Interstate 96. No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
425 AM EDT Sat May 19 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves may become hazardous to small craft north of
Whitehall after midnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves may be hazardous to small craft north of
Whitehall Sunday morning. Thunderstorms are possible Sunday night
and Monday, mainly south of Whitehall. No severe weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:34 PM EDTSmall Craft AdvisoryGRR20 hr

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.